Alert archive / Vermont / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 25, NWS Albany, NY

July 21, 2003Windham County, Vermont

NWS Albany, NY issued this severe thunderstorm warning at Jul 21, 2003, 9:37 PM EDT for Windham County, Vermont. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2003, 9:37 PM EDT (01:37 UTC)
Expired
Jul 21, 2003, 10:30 PM EDT
In force
53 min
Issued by
NWS Albany, NY
Area
Whole counties

County Windham County, VT

The radar

The Albany radar (KENX), 119 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 8:40 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 347 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1765 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
4.6
Supercell composite
21.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

032 
WUUS51 KALY 220137
SVRALY
VTC025-220230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
937 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINDHAM COUNTY IN SOUTHERN VERMONT

* UNTIL 1030 PM EDT

* AT 936 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM JAMAICA TO 14 MILES SOUTH OF
  JACKSONVILLE...MOVING NORTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WINDHAM AND TOWNSHEND AT 940 PM EDT
  WEST DUMMERSTON AND GUILFORD CENTER AT 945 PM EDT
  BRATTLEBORO AT 950 PM EDT
  VERNON AND SAXTONS RIVER AT 955 PM EDT
  WESTMINSTER AND BELLOWS FALLS AT 1000 PM EDT

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

$$

LAT...LON 4321 7290 4245 7288 4244 7212 4319 7211

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:45 PM EDT, 5 hours 52 minutes earlier.

Area forecast discussion, Jul 21, 3:45 PM EDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT MON JUL 21 2003

.DISC...WATCHES AND WARNING BEING ISSUED AT THIS TIME SO WILL BE
BRIEF.  HAVEN/T CHANGED MUCH FROM THE PREVIOUS FCST.
CATEGORICAL/LIKELY POPS TONIGHT AND TUESDAY. CHANCE POPS TUESDAY
NITE INTO EARLY WED...THEN LIKELY POPS WED AFTN INTO WED NITE.

.HYDROLOGICAL DISCUSSION...TOTAL PCPN VALUES OVER THE NEXT FEW DAYS
COULD REACH AS HIGH AS 3-4 INCHES IN SOME LOCATIONS...BUT WILL BE
SPREAD OUT OVER 3 DAYS.  THIS AMOUNT OF PCPN OVER A LONG PERIOD OF
TIME SHOULD NOT BE ENOUGH TO CAUSE WIDESPREAD FLOOD PROBLEMS.
HOWEVER...WILL NEED TO WATCH FOR TIMES WHEN HEAVY PCPN MAY BE
CONCENTRATED INTO A SHORT PERIOD OF TIME...OR FLASH FLOODING CAUSED
BY LOCALIZED HEAVY THUNDERSTORMS.

.ALY...NONE.

MAGLARAS
Hazardous weather outlook, Jul 21, 4:30 AM EDT, 17 hours 7 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-220830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
430 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY.  THE
PRIMARY CONCERN IS THE POTENTIAL FOR STRONG WINDS AND DAMAGING
HAIL.  ALSO OF CONCERN IS LOCALLY HEAVY RAINFALL THROUGH TONIGHT.

.DAYS TWO THOUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE POTENTIAL
FOR SIGNIFICANT RAINFALL...WITH SEVERAL INCHES POSSIBLE IN LOCALIZED
AREAS...IS POSSIBLE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BEGINNING THIS AFTERNOON.

In the hours before

Local storm report, Jul 21, 8:45 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
845 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 PM    MIDDLEBURG                NY   WIND DAMAGE
07/21/03   SCHOHARIE                      WIRES DOWN

0346 PM    LEXINGTON                 NY   WIND DAMAGE
07/21/03   GREENE                         TREES DOWN

0401 PM    GUILDERLAND               NY   WIND DAMAGE
07/21/03   ALBANY                         TREE DOWN

0411 PM    COLONIE                   NY   WIND DAMAGE
07/21/03   ALBANY                         LARGE TREE LIMB DOWN/
                                          WIRES DOWN

0425 PM    CLIFTON PARK              NY   WIND DAMAGE
07/21/03   SARATOGA                       TREES DOWN/ WIRES DOWN

0437 PM    SCHAGHTICOKE              NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0440 PM    PITTSTOWN                 NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0441 PM    HOOSICK                   NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0800 PM                              NY   WIND DAMAGE
07/21/03   ULSTER                         NUMEROUS TREES/WIRES DOWN
                                          COUNTYWIDE

0815 PM                              NY   WIND DAMAGE
07/21/03   DUTCHESS                       NUMEROUS TREES/WIRES/POWER
                                          OUTAGES COUNTYWIDE

0823 PM    CATSKILL                  NY   TORNADO
07/21/03   GREENE                         TWO HOUSES DESTROYED BY
                                          POSSIBLE TORNADO.  PEOPLE
                                          TRAPPED INSIDE.

0825 PM    HUDSON                    NY   WIND DAMAGE
07/21/03   COLUMBIA                       NUMEROUS TREES DOWN
Local storm report, Jul 21, 8:57 PM EDT, 40 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0858PM     MON JUL 21 2003
#1 0000001 000
AWLS WLSR QHQT QTRF APTS WAPT
00345    FILE 28   WELLSVILLE PD NY0022800                   JUL 21-03
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: ALLEGANY

LOCATION (INCLUDING TOWN AND NEAREST ROAD): VILLAGE OF WELLSVILLE

DATE AND TIME CONDITION STARTED: JUL 21 03 1615 HRS
EXTENT OF DAMAGE OR AREAS IN DANGER: MANY TREES AND LIMBS DOWN ON HOUSES
VEHICLES POWERLINES AND IN ROADWAYS
FIRE,PUBLIC WORKS CREWS HAVE CLEARED MOST, SOME ISOLATED TREES AND LIMBS STILL
FALLING
CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED:  0       NUMBER INJURED:  0

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            (X) - TREES
(X) - POWER/TELCO POLES   (X) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED:   0      NUMBER INJURED:   0

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
(X) - SMALL TREES/SHRUBS  (X) - LARGE TREES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  (X) - POWER/TELCO POLES
(X) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS:     MPH OR    KNOTS
NUMBER KILLED:  0       NUMBER INJURED:   0

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
(X) - LOCAL SMALL CREEKS OVERFLOWING
(X) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS: MOST AREAS HAVE OR ARE RETURNING TO NORMAL DEBRIS HAS BEEN REMOVED
FEEDER STREAMS THAT OVERFLOWED HAVE RECEEDED HOWEVER REMAIN FULL TO TOP OF
THIER BANKS ANY SIGNIFICANT RAINFUL WOULD EASILY CAUSE THEM TO OVERFLOW AGAIN.
AUTH PHONE #: 585 593-5600

AUTH CICIRELLO, J A COP

OPER - ELDRIDGE,CHRISTOPHER D         2058
Local storm report, Jul 21, 9:01 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
901 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 PM    MIDDLEBURG                NY   WIND DAMAGE
07/21/03   SCHOHARIE                      WIRES DOWN

0346 PM    LEXINGTON                 NY   WIND DAMAGE
07/21/03   GREENE                         TREES DOWN

0401 PM    GUILDERLAND               NY   WIND DAMAGE
07/21/03   ALBANY                         TREE DOWN

0411 PM    COLONIE                   NY   WIND DAMAGE
07/21/03   ALBANY                         LARGE TREE LIMB DOWN/
                                          WIRES DOWN

0425 PM    CLIFTON PARK              NY   WIND DAMAGE
07/21/03   SARATOGA                       TREES DOWN/ WIRES DOWN

0437 PM    SCHAGHTICOKE              NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0440 PM    PITTSTOWN                 NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0441 PM    HOOSICK                   NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0800 PM                              NY   WIND DAMAGE
07/21/03   ULSTER                         NUMEROUS TREES/WIRES DOWN
                                          COUNTYWIDE

0815 PM                              NY   WIND DAMAGE
07/21/03   DUTCHESS                       NUMEROUS TREES/WIRES/POWER
                                          OUTAGES COUNTYWIDE

0823 PM    CATSKILL                  NY   TORNADO
07/21/03   GREENE                         TWO HOUSES DESTROYED BY
                                          POSSIBLE TORNADO.  PEOPLE
                                          TRAPPED INSIDE.

0825 PM    HUDSON                    NY   WIND DAMAGE
07/21/03   COLUMBIA                       NUMEROUS TREES DOWN

0900 PM    BETHLEHEM CENTER          NY   WIND DAMAGE
07/21/03   ALBANY                         TREES DOWN ON DELAWARE
                                          AVE.
Local storm report, Jul 21, 9:12 PM EDT, 25 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP K
0913PM     MON JUL 21 2003
#2 0000002 000
KCSO WLSR
02023    FILE 28   COLUMBIA CO SO NY0100000                  JUL 21-03
TO       ATTN NWS

         THE WESTERN SIDE OF COLUMBIA COUNTY HAS BEEN HIT WITH A SEVERE
         THUNDERSTORM.  AT THIS TIME NO FATALITIES BUT NUMEROUS TREES AND
         WIRES DOWN.

AUTH DEP P GROLL/ AND SENT                  2112
OPER - GROLL,PETER J                  2113
Local storm report, Jul 21, 9:12 PM EDT, 25 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0913PM     MON JUL 21 2003
#1 0000001 000
AWLS WLSR QTRF QHQT APTS WAPT
00346    FILE 28   WELLSVILLE PD NY0022800                   JUL 21-03
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                               ROAD FLOODING

COUNTY(S) AFFECTED: ALLEGANY

CHECK ONE OR MORE AS APPROPRIATE:
(X) - ROAD FLOODING
(X) - ROADSIDE CULVERTS FLOODING
(X) - STORM SEWERS BACKING UP CAUSING LOCAL URBAN FLOODING
(X) - WATER COLLECTING IN LOW LYING UNDERPASSES
( ) - OTHER
LOCATION: VILLAGE OF WELLSVILLE
DATE AND TIME CONDITION STARTED: JUL 21 03  1615 HRS
NEAREST TOWN/CITY: VILLAGE OF WELLSVILLE
REMARKS: MANY HOMES AND BUS IN THE VILLAGE TOOK ON CONSIDERABLE WATER.
MOST WATER IN BUILDINGS HAS RECEEDED. FIREFIGHTERS WILL BE OUT ANOTHER HOUR OR
SO PUMPING WATER FROM THE WELLSVILLE CAMPUS OF ALFRED STATE COLLEGE WHICH WAS
HEAVILY FLOODED. NO ONE WAS EVACUATED FROM THIER HOMES. MANY SMALL FEEDER
STREAMS THAT SPILLED OVER HAVE RECEEDED BUT REMAIN FULL TO THE TOP OF
THIER BANKS. ANY ADDITIONAL SIGNIFICANT RAINFUL WOULD CAUSE THEM TO SPILL OVER
AGAIN. ALL STREETS IN THE VILLAGE THAT WERE FLOODED HAVE BEEN REOPENED
AUTH PHONE #: 585 593-5600

AUTH CICIRELLO, J A COP

OPER - ELDRIDGE,CHRISTOPHER D         2112
Local storm report, Jul 21, 9:16 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
916 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 PM    MIDDLEBURG                NY   WIND DAMAGE
07/21/03   SCHOHARIE                      WIRES DOWN

0346 PM    LEXINGTON                 NY   WIND DAMAGE
07/21/03   GREENE                         TREES DOWN

0401 PM    GUILDERLAND               NY   WIND DAMAGE
07/21/03   ALBANY                         TREE DOWN

0411 PM    COLONIE                   NY   WIND DAMAGE
07/21/03   ALBANY                         LARGE TREE LIMB DOWN/
                                          WIRES DOWN

0425 PM    CLIFTON PARK              NY   WIND DAMAGE
07/21/03   SARATOGA                       TREES DOWN/ WIRES DOWN

0437 PM    SCHAGHTICOKE              NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0440 PM    PITTSTOWN                 NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0441 PM    HOOSICK                   NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0800 PM                              NY   WIND DAMAGE
07/21/03   ULSTER                         NUMEROUS TREES/WIRES DOWN
                                          COUNTYWIDE

0815 PM                              NY   WIND DAMAGE
07/21/03   DUTCHESS                       NUMEROUS TREES/WIRES/POWER
                                          OUTAGES COUNTYWIDE

0816 PM    BETHLEHEM CENTER          NY   WIND DAMAGE
07/21/03   ALBANY                         NUMEROUS TREES DOWN

0820 PM    ESOPUS                    NY   WIND DAMAGE
07/21/03   ULSTER                         NUMEROUS TREES DOWN

0823 PM    CATSKILL                  NY   TORNADO
07/21/03   GREENE                         TWO HOUSES DESTROYED BY
                                          POSSIBLE TORNADO.  PEOPLE
                                          TRAPPED INSIDE.

0825 PM    HUDSON                    NY   WIND DAMAGE
07/21/03   COLUMBIA                       NUMEROUS TREES DOWN

0858 PM    LENOX DALE                MA   WIND DAMAGE
07/21/03   BERKSHIRE                      NUMEROUS TREES DOWN

0900 PM                              NY   WIND DAMAGE
07/21/03   RENSSELAER                     NUMEROUS TREES DOWN
                                          COUNTYWIDE

0900 PM    BETHLEHEM CENTER          NY   WIND DAMAGE
07/21/03   ALBANY                         TREES DOWN ON DELAWARE
                                          AVE.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:45 PM EDTSevere Thunderstorm WarningALYBennington60 min
Jul 21, 9:27 PM EDTTornado WarningALYBennington48 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.